Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 7:18 PM CDT for Lamar County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 9, 2021, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
617 WWUS84 KBMX 100018 SPSBMX Special Weather Statement National Weather Service Birmingham AL 718 PM CDT Fri Apr 9 2021 ALZ011-012-100045- Marion AL-Lamar AL- 718 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION AND NORTHWESTERN LAMAR COUNTIES UNTIL 745 PM CDT... At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near Detroit, or near Sulligent, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sulligent, Detroit, Henson Springs, Byrd and Pine Springs. LAT...LON 3413 8820 3408 8798 3384 8813 3387 8823 TIME...MOT...LOC 0018Z 200DEG 23KT 3395 8820 $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 6:19 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 9, 6:19 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 619 PM CDT Fri Apr 9 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0329 PM CDT Fri Apr 09 2021/ Widely scattered strong to marginally severe storms continue across portions of central Alabama this afternoon. The majority of the impact weather has been from severe hail with numerous reports of golfball hail and a few sig hail reports earlier pushing tennis ball in size. The latest radar trends indicate some decrease in the overall trends likely due to loss of CAPE from I-65 eastward. Dewpoints have also dropped markedly in this area with numerous outflow/cold pool interactions. A well defined outflow boundary was noted from Walker county south to Hale and Marengo counties pushing slowly westward. Primary question marks surround how this initial wave will impact the parameter space for later this evening and overnight. The upper trough and associated vort max will sweep into the Mid/Lower Mississippi Valley after midnight. In response to this and a very unstable airmass present across the ArkLaMiss, one or more well defined complexes should evolve and perhaps merge from Arkansas to Mississippi to Louisiana. The overall evolution of these systems will be highly dependent on the mesoscale. Current thinking is that highest threat would likely be across our far western/southwest counties that are mostly uncontaminated at this time. Given the likely fast forward propagation of any QLCS/MCS (or even derecho like feature) we cannot rule out areas further east being impacted, but the higher threat late this evening overnight certainly looks to be across our western counties. Although we don't expect a long duration precip event, additional heavy rainfall could bump up some rivers/streams and will be monitoring for that as well. Will update shortly for short term temp/pop trends, but not planning a ton of changes for the general overnight period. 15/CBD Previous short-term discussion: /Updated at 1140 AM CDT Fri Apr 09 2021/ Isolated to scattered showers and thunderstorms will continue across central AL through the afternoon and early evening. Skies are expected to clear more this afternoon than this morning allowing for temperatures to warm across the state. This combined with ample moisture from southerly and southwest flow will help CAPE values remain around 2500 to 3000 J/kg. With shear only around 20-25 kts...expecting these storms to have strong cores...though pulsing with intensity. Large severe hail and downburst winds are the main threat for any thunderstorms that do develop this afternoon and evening. PW values in the 90th percentile for this time of year could cause heavy rain with these storms...especially any that backbuild or move over the same areas. After sunset...instability will decrease to around 1000 to 1500 J/kg with shear remaining fairly light. Models are trying to bring in a couple of areas of scattered thunderstorms from roughly sunset through around midnight. The intensity and coverage of these storms could affect the line expected later in the morning. For now...expecting the main coverage to be in roughly the northern half of central AL. Will include wording for strong thunderstorms in the forecast...with a chance for isolated severe for hail and damaging winds. Clusters of storms in MS will form into a squall line after midnight...expecting to move into western AL between about 2 am and 3 am. Hi res models are trying to bring this whole line through the state faster than previous runs. Have updated the rainfall chances to reflect a slightly faster timing...though will leave another model update before adjusting the timing further. A mid level jet moving through with this line and strong upper level divergence will allow for a very fast moving line of strong storms. Straight line damaging winds are the main threat with this system with wind speeds up to 60 mph possible as the line moves through. Shear values increase to around 40 - 50 kts...so including a tornado threat as well. This line will move into the western counties of AL before sunrise...with a concern for nighttime warnings and the need for the public to hear those warnings. If the models accurately forecast the storms ahead of this line...the northern half of the area *may* have enough activity to work through some instability to lessen some impacts for the main line moving through. With this in place...the main focus of instability and the greatest bowing part of the line looks to be in the southern half of the area...closer to where the Enhanced shading in the impact graphic currently is. Of course the area of the strongest winds with this line will greatly depend on the activity after sunset...and the mid level jet pushing through the state in the morning. Behind the main line...there will be enough low level moisture remaining for a few scattered light showers through the afternoon. Low and mid level flow will transition to out of the west...with temperatures expected to warm only a couple degrees through the afternoon with highs in the mid and low 70's. 24 .LONG TERM... /Updated at 0403 PM CDT Fri Apr 09 2021/ Primary adjustments to the long term forecast included a trend towards lower PoPs and temperatures for Wednesday night through the end of the week. Little to no changes were needed for the first half of the period. The same surface low set to produce strong storms tonight across the Central Gulf States will settle over the Great Lakes and push a secondary reinforcing front with showers and thunderstorms through the area on Wednesday with a dry and cooler airmass following closely behind. 12Z model guidance is in decent agreement on this solution with better opportunities for rain across our southern counties. Based on this trend, I slightly lowered PoPs and temperatures for the end of the week with high pressure and northerly flow becoming the primary driving factors in a less active pattern for at least a few days next week. If the forecast continues to trend in this direction, further adjustments will be necessary. 86 Previous long-term discussion: /Updated at 0338 AM CDT Fri Apr 09 2021/ Saturday night through Thursday. Lingering thunderstorms are possible across the southeastern counties late Saturday night through early Sunday morning as the main frontal boundary finally pushes through Central AL. The low pressure system itself is expected to lift northward into the Great Lakes region, leading to height rises across the Deep South Sunday through Monday. With the ridging developing in the lower levels, we should remain rain-free. We transition to more of a quasi-zonal flow aloft Monday afternoon through Thursday. However, this doesn't mean we'll stay rain-free as model guidance picks up on at least two quick shortwave impulses that slide across the southern half of the CONUS Tuesday through Thursday. Each of these will increase rain/thunderstorm chances for our area, though specific timings remain uncertain this far in advance. Therefore, I've trended PoPs up around mid-week, but will keep chances in the 40-50% range. 25/Owen && .AVIATION... 00Z TAF Discussion. Widely scattred strong/severe convection has been persistent through the afternoon across central Alabama. A few TAF sites have been impacted with periodic low visbys/ceilings, and will continue TEMPO TS conditions at KTCL through the next several hours based on radar trends. An additional round of thunderstorms will impact most of the TAF sites overnight between 07z and 13z from the west and have included accordingly in the latest TAF updates. Otherwise, winds have become quite gusty from the south/southeast and expect that trend through the overnight/early part of Saturday. Will maintain MVFR conditions through much of the period at most TAF locations, with periodic drops to IFR in heavy convective showers. Conditions will slowly improve to MVFR and eventually VFR across the area later in the day on Saturday. 15/CBD && .FIRE WEATHER... Scattered showers and thunderstorms expected today across much of the area. This could cause erratic gusty winds in locations nearest to any thunderstorm development. More widespread rain and thunderstorms move in overnight tonight into Saturday. Drier/rain-free conditions are expected Sunday into Monday, with afternoon RH values in the 30-40 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 75 48 74 47 / 80 100 20 10 0 Anniston 62 75 51 76 49 / 70 100 20 10 0 Birmingham 63 75 51 75 51 / 90 90 10 10 0 Tuscaloosa 63 76 49 76 50 / 100 90 10 10 0 Calera 63 75 51 75 51 / 90 100 10 10 0 Auburn 62 72 56 74 51 / 50 100 30 10 0 Montgomery 65 77 57 78 51 / 80 100 20 10 0 Troy 64 75 59 79 51 / 50 100 30 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 9, 6:57 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 657 PM CDT Fri Apr 9 2021 ALZ011>015-017>050-110300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 657 PM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible through the overnight hours. It is possible that a few separate areas of severe storms develop during this time frame. Damaging winds and large hail are possible, with an isolated tornado threat for the southern half of the area. Locally heavy rainfall may also cause minor flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms will continue through Saturday morning. Damaging winds and large hail are possible, along with an isolated tornado threat for the south. Locally heavy rainfall may also cause minor flooding issues. Minor river flooding is expected along portions of the Tombigbee River Saturday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed through Saturday morning.
In the hours before
Local storm report, Apr 9, 6:16 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 NE KIRK 33.29N 87.85W
04/09/2021 E1.75 INCH PICKENS AL PUBLIC
GOLF BALL SIZE HAIL NEAR GORDO. RECEIVED
PICTURES THROUGH SOCIAL MEDIA.
&&
MALLocal storm report, Apr 9, 6:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 NE KIRK 33.29N 87.85W
04/09/2021 E1.75 INCH PICKENS AL PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 4 NE
KIRK. GOLF BALL SIZE HAIL NEAR GORDO.
RECEIVED PICTURES THROUGH SOCIAL MEDIA.
&&
MALSpecial weather statement, Apr 9, 6:37 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Birmingham AL 637 PM CDT Fri Apr 9 2021 ALZ022-100000- Pickens AL- 637 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PICKENS COUNTY UNTIL 700 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near Carrollton, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Carrollton, Pickensville, Owens and Dillburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3314 8815 3320 8826 3339 8812 3334 8792 TIME...MOT...LOC 2337Z 216DEG 26KT 3323 8816 87/GRANTHAM
Special weather statement, Apr 9, 6:53 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Birmingham AL 653 PM CDT Fri Apr 9 2021 ALZ022-100030- Pickens AL- 653 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS COUNTY UNTIL 730 PM CDT... At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over Ethelsville, or 11 miles north of Pickensville, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ethelsville, Forest and McShan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3350 8828 3345 8806 3329 8818 3333 8830 TIME...MOT...LOC 2353Z 204DEG 12KT 3340 8825 87/GRANTHAM
Local storm report, Apr 9, 7:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL ELROD 33.26N 87.79W
04/09/2021 E1.75 INCH TUSCALOOSA AL PUBLIC
GOLF BALL SIZE HAIL WAS REPORTED NEAR ELROD.
PICTURES CAME THROUGH SOCIAL MEDIA.
&&
MALSpecial weather statement, Apr 9, 7:18 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 718 PM CDT Fri Apr 9 2021 ALZ011-012-100045- Marion AL-Lamar AL- 718 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION AND NORTHWESTERN LAMAR COUNTIES UNTIL 745 PM CDT... At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near Detroit, or near Sulligent, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sulligent, Detroit, Henson Springs, Byrd and Pine Springs. LAT...LON 3413 8820 3408 8798 3384 8813 3387 8823 TIME...MOT...LOC 0018Z 200DEG 23KT 3395 8820 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:25 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Apr 9, 9:58 PM CDT | Special Weather Statement | BMX | Lamar | 32 min |
| Apr 9, 10:36 PM CDT | Special Weather Statement | BMX | Pickens | 39 min |
| Apr 9, 10:57 PM CDT | Special Weather Statement | BMX | Greene | 63 min |
| Apr 10, 12:02 AM CDT | Special Weather Statement | BMX | Greene, Sumter | 43 min |
| Apr 10, 12:19 AM CDT | Areal Flood Advisory | BMX | Greene | 3 hr |
| Apr 10, 1:43 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Sumter | 3 hr |
| Apr 10, 2:01 AM CDT | Special Weather Statement | BMX | Marengo | 59 min |
| Apr 10, 3:03 AM CDT | Special Weather Statement | BMX | Dallas | 57 min |
| Apr 10, 4:51 AM CDT | Special Weather Statement | BMX | Pike | 54 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.